Case report: de novo ANCA-associated vasculitis after kidney transplantation treated with rituximab and plasma exchange.

Sagmeister, Michael S and Weiss, Max and Eichhorn, Peter and Habicht, Antje and Habersetzer, Rupert and Fischereder, Michael and Schönermarck, Ulf (2018) Case report: de novo ANCA-associated vasculitis after kidney transplantation treated with rituximab and plasma exchange. BMC nephrology, 19 (1). p. 270. ISSN 1471-2369. This article is available to all UHB staff and students via ASK Discovery tool http://tinyurl.com/z795c8c by using their UHB Athens login IDs

[img]
Preview
Text (PDF file format)
12882_2018_Article_1086.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial 4.0.

Download (915kB) | Preview
Official URL: https://bmcnephrol.biomedcentral.com/articles/10.1...

Abstract

BACKGROUND

Anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis causes end-stage renal failure in up to a third of cases even with treatment. The disease recurs occasionally after kidney transplantation, but new onset of ANCA-associated vasculitis after transplantation is highly unusual. The use of rituximab or plasmapheresis for de novo disease after transplantation has not previously been reported.

CASE PRESENTATION

Routine post-transplant follow-up for a 66-year old asymptomatic woman revealed a rise in creatinine from 1.8 to 2.6 mg/dl and increased proteinuria. She had received a cadaveric kidney transplant 20 months previously for end-stage autosomal dominant polycystic kidney disease. Renal allograft biopsy unexpectedly demonstrated pauci-immune glomerulonephritis with extracapillary proliferation and interstitial inflammation. Concurrent serum tested strongly positive for ANCA specific to proteinase 3 (PR3), but stored pre- and post-transplantation serum samples tested negative. These findings established a diagnosis of de novo ANCA-associated vasculitis in the renal allograft. We started treatment with high-dose corticosteroid and rituximab. Despite this, serum creatinine continued to rise and glomerulonephritis remained active in a repeat biopsy. Escalation of the treatment with seven sessions of plasmapheresis led to a temporary improvement in creatinine. No further features of vasculitis emerged and PR3-ANCA titres declined. However, multiple infections complicated the recovery period and were associated with progressive loss of renal transplant function. Four months after the index presentation, transplant function became insufficient and dialysis was restarted.

CONCLUSIONS

De novo ANCA-associated vasculitis after renal transplantation is exceptionally rare. It poses a significant risk to graft survival even in the context of intensified immunosuppression. Management relies on clinical evidence from populations with native renal function, yet post-transplant patients may be at increased risk of treatment-related adverse events. Precautions against these risks are crucial in the delivery of care.

Item Type: Article
Additional Information: This article is available to all UHB staff and students via ASK Discovery tool http://tinyurl.com/z795c8c by using their UHB Athens login IDs
Subjects: WJ Urogenital system. Urology
WO Surgery
Divisions: Emergency Services > Renal
Related URLs:
Depositing User: Beth Connors
Date Deposited: 11 Sep 2019 14:51
Last Modified: 11 Sep 2019 14:51
URI: http://www.repository.uhblibrary.co.uk/id/eprint/2381

Actions (login required)

View Item View Item